It has been just over a week since you had your heart attack. One minute you were watching a particularly suspenseful episode of NCIS, the next you were on the ground gasping for air while your husband dialed 911. Although you didn’t get to see who the murderer was, thankfully the ambulance arrived before you passed out.
When you awoke in the hospital, you discovered that you had experienced a heart attack due to a blood clot in your coronary artery. You were given blood thinners to ease the effects of the attack, and your husband had given permission to have a catheter inserted into the artery to relieve pressure. Although your doctor was able to catch and dissolve it before it caused too much damage to the heart, you will now need to take prescription anticoagulants to prevent a possible reoccurrence.
Unfortunately, blood thinners can have serious side effects. Along with preventing arterial blood clots, they can also prevent necessary clotting as well. This is why it is important to make sure that you’re aware of your risks before starting any new medications.
What kind of effects should you be worried about?
Blood Thinning Dangers
Anticoagulants are extremely effective in stopping and preventing heart attacks and strokes. According to the Centers for Disease Control and Prevention, between 300,000 and 600,000 people a year suffer from potentially fatal blood clots. However, in retaliation of these minuscule but highly dangerous blockages, anticoagulants and blood thinning medications are becoming extremely popular. Unfortunately, blood thinners, although perfect for eliminating clots, can have serious side effects when it comes to the clotting necessary to prevent blood loss. Anticoagulant labels can sometimes neglect to inform you of certain risks. These potentially fatal risks include:
- Excessive bleeding. Since the medication is meant to prevent clots from forming inside the body, it can also prevent clots from forming on the outside of the body. Therefore, if you cut yourself, it will take a much longer period of time for the cut to heal.
- Bleeding in the brain. Minor head injuries can become catastrophic. For example a small bruise on the brain can swell with excess blood.
- Gastrointestinal bleeding. Blood thinners can causes ulcers, polyps, and sores in your stomach and intestines to become excessively worse and bleed uncontrollably.
- Increased risk for internal bleeding. If you’re in an accident while on blood thinners, any internal damage can become life-threatening if the bleeds aren’t caught in time.
- Combination effects. Certain drugs and diuretics can increase the effects if taken along with blood thinners. For example, ibuprofen can irritate your stomach, causing rawness and inflammation in the gut. When taken with a blood thinner, this irritation can bleed, causing indigestion and vomiting. Furthermore, excessive vomiting can irritate the throat and esophagus—leading to more nausea, more vomiting, and eventually dehydration.
Protecting Yourself Against Blood Thinning Catastrophes
Blood thinners may be essential to preventing dangerous arterial blood clots, and could wind up saving your life during a stroke or heart attack. However, they can also cause extreme damage if not monitored closely or taken properly. This is why it is crucial to discuss the risks and benefits with your doctor, as well as be forthcoming with all other medications that you take.
You shouldn’t be scared or hesitant to take anticoagulants when prescribed, but you should always be cautious when it comes to your health. Remember, doctors prescribe medications based on their knowledge of what has worked with past patients. Doctors can’t automatically warn you of combination risks unless you tell them what other medications you are taking. They also can’t adjust, help, or stabilize your dose unless you inform that you’re having problems.
It’s your life, don’t be afraid to speak up. Otherwise, you could wind up suffering more than you, or anyone, ever expected.
Make sure your family and friends are protected by sharing this page with them via Facebook, or tell them to contact their doctor to discuss any potential questions or concerns they may have about abnormal reactions to their blood thinners.